Colorado, 2013

Hail in Colorado, June 17, 2013

June 17, 2013 · NWS BOU · 4 events in 3 counties and zones

Severe thunderstorm produced large hail in Morgan, Washington and Weld Counties. The hail ranged in size from nickel to half dollar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorm produced large hail in Morgan, Washington and Weld Counties. The hail ranged in size from nickel to half dollar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 17, 8:39 AM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 17, 8:39 AM MST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
939 AM MDT MON JUN 17 2013

.UPDATE...

&&

.SHORT TERM...OVERALL MOISTURE LEVELS ARE SIMILAR TO YESTERDAY
WITH PW VALUES AROUND .6" OF AN INCH OVER THE FRONT RANGE. A WEAK
SURGE HAS MOVING MOVING SOUTH ACROSS THE PLAINS EARLY THIS MORNING
AS WINDS HAVE SHIFTED NORTHEAST AND DEWPOINTS HAVE RISEN BACK INTO
THE LOWER 50S OVER THE NORTHERN FRONT RANGE FROM ERIE NORTHWARD TO
THE WYOMING BORDER. MODELS NOT DOING VERY WELL WITH THIS
ESPECIALLY THE NAM. NAM SEEMS WAY TOO DRY AND WILL DISCOUNT. THE
MAIN THREAT WILL STILL BE ON THE EASTERN PLAINS TODAY WITH UPPER
40S/LOWER 50S DEWPOINTS AND SURFACE BASED CAPES PROGGED FROM
1000-2000J/KG. WOULD STILL EXPECT THE LOW LEVEL MOISTURE TO MIX
OUT OVER THE FRONT RANGE BUT WITH THIS WEAK SURGE MIGHT BE ABLE TO
HOLD IT IN A BIT LONGER THAN MODELS INDICATE. WILL MONITOR IN
CASED POPS NEED TO BE INCREASED OVER THE FRONT RANGE. WILL STILL
KEEP THE MAIN SEVERE THREAT ON THE PLAINS AND EAST OF THE DENVER
AREA/URBAN CORRIDOR.

.AVIATION...WITH THE WEAK SURGE...SURFACE WINDS SHIFTING TO THE
NORTHEAST. WINDS WILL GRADUALLY SHIFT TO A MORE EASTERLY
COMPONENT THIS AFTERNOON. STILL LOOKING FOR ISOLATED STORMS LATER
THIS AFTERNOON WITH GUSTY AND VARIABLE WINDS THE MAIN THREAT. IF
WE CAN HOLD ONTO LOW LEVEL MOISTURE A BIT LONGER THAN STORMS MAY
BE STRONGER.

&&

.PREV DISCUSSION... /ISSUED 356 AM MDT MON JUN 17 2013/

SHORT TERM...UPPER LEVEL RIDGE WILL EXTEND FROM THE SOUTHERN
ROCKIES NORTH TO THE NORTHERN ROCKIES. THIS WILL RESULT IN A
WESTERLY FLOW ALOFT. AT THE SURFACE...A LOW PRESSURE TROUGH WILL BE
DRAPED ACROSS CENTRAL COLORADO. THIS WILL CAUSE SURFACE WINDS TO
BECOME EASTERLY AND PULL MOISTURE INTO EASTERN COLORADO. AIRMASS
ABOVE THE LOW LEVEL EAST WINDS WILL BE DRY AND WILL MIXED DOWN ALONG
THE FRONT RANGE THIS AFTERNOON AND CAUSE DEW POINTS TO FALL INTO TO
30S. EVEN THOUGH THE AIRMASS WILL BE DRY WEST OF I-25...STEEP MID
LEVEL LAPSE RATES SHOULD TRIGGER ISOLATED TO SCATTERED SHOWERS AND
STORMS. DUE TO THE LIMITED MOISTURE AND INSTABILITY...THE STORMS
WILL WEAK AND PRODUCE LIGHT TO MODERATE RAINFALL AND GUSTY OUTFLOW
WINDS.

OVER THE EASTERN PLAINS MOISTURE WILL BE DEEPER AND DEW POINTS WILL
BE ABLE TO STAY IN THE UPPER 40S TO MID 50S. THESE DEW POINTS ALONG
WITH HIGHS IN THE MID 80S WILL PRODUCE CAPES OF 1000-2000 J/KG. IN
ADDITION TO THE GOOD INSTABILITY...EASTERLY LOW LEVEL WINDS AND
WESTERLY WINDS ALOFT WILL PROVIDE ENOUGH SHEAR TO PRODUCE A FEW
SUPER CELLS. LARGE HAIL AND DAMAGING WILL BE THE MAIN THREAT WITH
THE STRONGER STORMS. APPEARS THE BEST CHANCE FOR SEEING SEVERE
STORMS WILL BE EAST OF A LINE FROM FORT MORGAN TO LIMON.

LONG TERM...NOT MUCH CHANGE IN THE PATTERN FOR TUESDAY. THE UPPER
LEVEL WESTERLY FLOW WILL BE FAIRLY WEAK WITH THE RIDGE AXIS OVER
EASTERN COLORADO BY 00Z WEDNESDAY. THE MDLS MAINTAIN THE LOW LEVEL
MOISTURE OVER THE NORTHEAST PLAINS OF COLORADO...WITH THE
POTENTIAL FOR TSTMS IN THE AFTN AND EVENING HIGHEST EAST OF THE
URBAN CORRIDOR. FAVORABLE DIRECTIONAL SHEAR AND CAPE (AT OR ABOVE
1500 J/KG0 FOR A FEW SEVERE TSTMS. TUESDAY NIGHT AND WEDNESDAY...
THE UPPER RIDGE CONTINUES TO TRANSLATE EASTWARD AND THE FLOW ALOFT
BECOMING DRY AND SOUTHWESTERLY. AS A RESULT...THE THREAT OF
THUNDERSTORMS WILL DIMINISH WITH JUST A SLGT CHC OF THUNDERSTORMS
OVER THE FAR NORTHEAST PLAINS. THE FLOW ALOFT WILL INCREASE OUT OF
THE SOUTHWEST ON THURSDAY AND FRIDAY...AS A CLOSED LOW OVER THE
PAC NW SLOWLY MOVES INTO THE NRN ROCKIES. CONSEQUENTLY...TEMPERATURES
WILL RISE AND THE RELATIVE HUMIDITIES IN THE AFTN WILL DROP. THE
END RESULT WILL BE AN ELEVATED FIRE DANGER FOR THURSDAY AND FRIDAY.
AREAS OVER SOUTH PARK...THE FRONT RANGE FOOTHILLS AND PALMER
DIVIDE WILL LIKELY BE THE DRIEST. THE MDLS HINT AT SOME COOLING
OVER THE WEEKEND WITH THE FLOW ALOFT DECREASING. IN ADDITION...THERE
IS A HINT OF SOME SUBTROPICAL MOISTURE CLIPPING SRN AND ERN
PORTIONS OF CO ON SATURDAY. AS THE TROUGH OVER THE NRN ROCKIES
SLIDES EASTWARD ALONG THE CANADIAN BORDER ON SUNDAY...THE MDLS
ALSO INDICATE AN ASSOCIATED COLD FRONT POSSIBLY SLIPPING INTO THE
NERN PLAINS AROUND 00Z MONDAY.

AVIATION...WINDS WILL BECOME LIGHT AFTER 12Z AND THEY SHIFT TO THE
EAST BY 18Z. ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP
AND BE POSSIBLE AFTER 20Z. GUSTY OUTFLOW WINDS TO 40 KNOTS WILL BE
POSSIBLE WITH THE STORMS. LOW CLOUDS AND PATCHY FOG ARE OVER FAR
NORTHEAST COLORADO AT THIS TIME. JUST A SLIGHT CHANCE OF THEM MOVING
INTO THE DENVER AREA AND WILL LEAVE THEM OUT OF THE TAF FOR NOW.

HYDROLOGY...SIMILAR CONDITIONS WILL PREVAIL AS THE LAST COUPLE OF
AFTERNOONS WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVER
THE BURN SCARS. AIRMASS WILL CONTINUE TO BE ON THE DRY SIDE AND THE
STORMS THAT DO DEVELOP WILL BE MOVING AT 15 TO 25 MPH. THE THREAT
FOR PROLONGED HEAVY RAIN OVER THE BURN AREAS WILL REMAIN CLOSE TO
ZERO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM....COOPER
AVIATION...ENTREKIN
Hazardous weather outlook, Jun 17, 9:57 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1057 AM MDT MON JUN 17 2013

COZ030>051-181700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1057 AM MDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE ALREADY DEVELOPING OVER THE SOUTHERN
PORTIONS OF THE FRONT RANGE AS WEAK DISTURBANCE PASSES OVER THE
AREA. MOISTURE LEVELS HAVE ALSO INCREASED SLIGHTLY AS WEAK SURGE
OF NORTHEAST WINDS HAVE DEVELOPED OVER THE PLAINS. STORMS WILL
BECOME MORE NUMEROUS DURING THE AFTERNOON. MOISTURE WILL BE MORE
LIMITED IN THE MOUNTAINS AND FRONT RANGE URBAN CORRIDOR SO THE
MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING
AND STRONG GUSTY WINDS TO AROUND 50 MPH. THERE WILL BE BETTER LOW
LEVEL MOISTURE AND INSTABILITY OVER THE EASTERN PLAINS...SO A FEW
SEVERE STORMS WILL BE POSSIBLE WITH GOLF BALL SIZE HAIL AND
DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST OF
A LINE FROM CHEYENNE TO FORT MORGAN TO LIMON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AND EVENING ON TUESDAY. SOME OF THE STORMS COULD AGAIN
BE SEVERE EAST OF THE URBAN CORRIDOR. A DRY AND WARMER
SOUTHWESTERLY FLOW ALOFT WILL RETURN TO THE REGION WEDNESDAY
THROUGH SUNDAY WITH ONLY A SLIGHT CHANCE OF LATE DAY
THUNDERSTORMS. THE FIRE DANGER WILL BE INCREASING...ESPECIALLY ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER 2 PM.

In the hours before

Special weather statement, Jun 17, 10:43 AM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1143 AM MDT MON JUN 17 2013

COZ041-171815-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
1143 AM MDT MON JUN 17 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHEASTERN DOUGLAS AND WEST CENTRAL ELBERT COUNTIES
UNTIL 1215 PM MDT.

AT 1143 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF ELBERT...OR 36 MILES SOUTHEAST
OF DENVER...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ELBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3914 10481 3933 10478 3934 10443 3914 10447
TIME...MOT...LOC 1743Z 264DEG 13KT 3924 10470

RPK
Special weather statement, Jun 17, 12:54 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
154 PM MDT MON JUN 17 2013

COZ034-035-039-172030-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000
FEET-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
154 PM MDT MON JUN 17 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR CENTRAL BOULDER COUNTY UNTIL 230 PM MDT.

AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER WALLSTREET...OR 32 MILES NORTHWEST OF
DENVER...MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
BOULDER...NEDERLAND...JAMESTOWN...WARD...SALINA...CRISMAN...GOLD
HILL...SUMMERVILLE...PEACEFUL VALLEY...WALLSTREET...RAYMOND...
SUNSHINE...ALLENSPARK AND ELDORADO SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3994 10552 4019 10554 4019 10525 3995 10521
TIME...MOT...LOC 1954Z 353DEG 19KT 4004 10542

RPK
Special weather statement, Jun 17, 1:00 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT MON JUN 17 2013

COZ049-172030-
WASHINGTON COUNTY-
200 PM MDT MON JUN 17 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL 230 PM MDT.

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF THURMAN...OR 32 MILES
NORTHEAST OF LIMON...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
THURMAN...LINDON AND ANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3977 10303 3957 10306 3957 10350 3977 10349
TIME...MOT...LOC 2000Z 270DEG 11KT 3963 10330

RPK

The radar

The Goodland radar (KGLD), 124 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Washington

When
June 17, 2:03 PM MST
Where
Washington County, 8.56 mi NNE of Arickaree
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.800, -103.030

Hail, Weld

When
June 17, 4:14 PM MST
Where
Weld County, 2.51 mi WSW of Stoneham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -103.690

Hail, Morgan

When
June 17, 4:41 PM MST
Where
Morgan County, Snyder
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.320, -103.580

Hail, Washington

When
June 17, 5:28 PM MST
Where
Washington County, 2.73 mi ESE of Pinneo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.210, -103.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449951, 449952, 449953, 449955.